Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 112, NWS Kansas City, MO

July 17, 1997Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 17, 1997, 8:04 PM CDT for Cooper County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1997, 8:04 PM CDT (01:04 UTC)
Expired
Jul 17, 1997, 8:45 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 180103 RRA
SVRMCI
MOC053-180145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
804 PM CDT THU JUL 17 1997

* SEVERE THUNDERSTORM WARNING FOR
    COOPER COUNTY - CENTRAL MISSOURI
 
* UNTIL 845 PM CDT

* SOME LOCATIONS AFFECTED
    CLARKS FORK
    BOONVILLE
    OVERTON

* AT 800 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM BETWEEN BOONVILLE AND OVERTON SHOWING VERY LITTLE
  MOVEMENT. THIS STORM HAS PRODUCED QUARTER SIZE HAIL.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL 1 INCH OR LARGER
AND WIND GUSTS TO 60 MPH OR HIGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

MITCHELL
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
230 PM CDT THU JUL 17 1997

TEMPS STILL THE MAIN FOCUS THIS ZONE SET.  PERSISTANT VORT CONTS TO
SPIN ALNG OK/KS BRDR VCNTY PNC.  MDLS KEEP THIS FTR INTACT THRU FCST
WHILE MEANDERING IT AROUND OK.  THERMAL RIDGE CONTS IN PLACE OVR NEB
THRU PD.  IN FACT...MDL FIELDS DONT REALLY CHANGE MUCH AT ALL THRU
48 HOURS.  THUS...WILL MAINTAIN PERSISTANCE TYPE FCST.  PER MOISTR
FIELDS AND LOCATION OF THERMAL AXIS TO NW...CU PSBL OVR ERN ZONES
SIMILAR TO TDY.  WILL WORD PC TO ACCOUNT.  OTW...SUNNY AND CONT QUITE
WARM.

.EAX...NONE.

WELVAERT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:49 PM CDTSevere Thunderstorm WarningEAXHoward41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.